On a recent flight abroad, the pilot came over the PA system for the usual greetings and flight information. He mentioned that there would be some expected turbulence but reassured us that it was routine and not of any concern. Midway through the flight, we did indeed encounter some unsettling turbulence. None of the passengers, however, seemed overly concerned and without much doubt, it was because we had been prepared for it. So knowing what to expect can make all the difference between enjoying your in-flight movie (go Eddie the Eagle!) and a mid-flight panic attack.

All too often, an unfortunate sequence of events plagues children treated for ADHD. It usually goes something like this; The parents will have their child assessed. Once a diagnosis of ADHD has been established medications will be prescribed. Shortly thereafter, a teacher or parent might note that the child seems unusually quiet, or blunted. Parents are often frightened by the change in behavior and abort the treatment. The child is left without the benefit of the medications and continues a downward spiral of academic, social and personal failure. It is exactly for this reason that it is so important to prepare parents for all of the common, potential side effects of the medications. The “zombie” effect in particular, demands some preparatory explanation.

One possible explanation of the zombie effect relates to the way the medications differentially affect the symptoms. It is important to remember that there are two main sets of symptoms in ADHD. There are inattentive type symptoms and hyperactive/impulsive type symptoms. Often, the hyperactive/impulsive symptoms are the dominant symptoms noted by parents and teachers, even though the inattentive symptoms can be equally severe. The medications, however, do not necessarily attenuate those two symptom groups equally. In some cases, the hyperactive/impulsive symptoms might be affected first while the dose of the medication is not yet high enough to begin to have any significant impact on the inattentive symptoms. So we have the same child as before, just without the hyperactive symptoms. In a sense, this means that in terms of treatment, we are only half way there. This midway point often creates a situation where the child is calm and less active (not necessarily a bad thing!) but not yet fully able to focus. So in a sense, we may have temporarily created a situation where the child can indeed seem zombie-like. The solution, however, is often to increase the dose to the point where the inattentive symptoms are overcome and the child then comes into focus. Once the child in unshackled by the full range of symptoms that cause impairment, they can really start to shine.

The “zombie” effect is just one of many common side effects that patients encounter when starting new medications. It is a good illustration of how important it is that practitioners take the time to educate patients and discuss common side effects and how they can be dealt with should they arise. If they do, just like passengers on a bumpy flight, the patient will be able to continue the journey and safely arrive at their desired destination.